NRAS
22,745 members26,479 posts

Sulfasalazine

I was just diagnosed with ulcerstive colitis in January. I was put on sulfasalazine 500mg twice a day. I'm a little over a month in but ive been expierencing daily headaches for a few weeks. Its pressure more then a ache along with just heavy head feeling and slight lightheadedness. Its driving me nuts! Has anyone expierenced this or should i consult my Dr? Other then this pressure I really don't have any other issues. Thank you in advance!

16 Replies
oldestnewest

I had severe allergy to Sulfasalazine a rash that took 4 months to clear

See your doctor it's a nasty drug. There are lots of alternatives.

1 like
Reply

Thank you for your feed back. Its been a rough journey so far! Its hard understanding what your body is doing!!! I was starting to think i had a brain tumor bc the pressure was so bad and it moved from one side to the other!

Reply

I've had some issues with it. But it took me about a year to get used to. Try asking for the once that afe coated. I find it worked better for me. Better than most other drugs I find.

Reply

Thank you form your feed back! A year is a long time! How did you manage? I feel like im popping so many pills andnim only 28!

Reply

I'm also very young 30. I take sulfa for rheumatoid arthrtis so it's a bit different. They had to add more medication to my treatment because only suit wasn't working 100%. I had the same issue with pills. But I know the condition can make life even more miserable if I don't control it so I have to live with it. If it doesn't work for u I suggest u keep bugging ur doc about alternatives or adding something else. After 1 year of sulfa and another drug, I'm down to only sulfa. Which to me is a big improvement as the other drug made me feel even worse. I know ppl say sulfa is no good but compared to everything else it's much better.

Reply

Oh also ask ur doc to give u some folic acid as a suppement it may help a bit.

Reply

I know I'm losing nutrient right now bc I hate to eat anymore so i live off water with lemon and Gatorade! Did you need blood work with this drug? Ive seen a few people needed blood work every 2 weeks for the 1st month and my Dr never mentioned it. I see my fam doc tomorrow and see what he thinks bc my next gi apt isn't until March and I need some relief. I'm even going to the eye Dr to that's how bad the head pressure is. I was thinking i had a brain tumor of some short! I want to feel healthy again!

Reply

Did you read the leaflet for side effects of Sulfasalazine

If it says stop taking and go back to your doctor you must.

Reply

I did and it said headaches were a common side effect but mine is more pressure then anything! I see my fam Dr tomorrow and im gonna bring it up to him!

1 like
Reply

Glad you are seeing your doctor tomorrow. It's hard coping with pain and side effects. So many of the drugs we are given are quite lethal.

Reply

Yes i called the dr that prescribed this to me and they gave me the ok to stop taking it to see if my headaches subside. I also suffer with anxiety so having a disorder that I'm not full educated on isn't helping it at all! Medications are awful

Reply

Hope you feel better without Sulfasalazine. It made me very poorly. Side effects are not the same for everyone a lot of people can tolerate it. My personal opinion is that it should be taken off the market.

Reply

Yesterday was my 1st day off it! Last night I went to go to sleep and I instantly felt sick! I felt a rush through my body like I've never felt before. I'm not sure what was going on but it scared the crap out of me!!!

Reply

I take sulfasalazine for RA and the first month I could hardly eat anything. I still have a couple of days of headaches here and there and appetite is back to normal. Is it helping your UC?

Reply

I suffer from headaches while upping my Sulfasalazine I now take 4 a day. It’s usually for a few weeks then it goes away. Mention it to your doc anyway.

Reply

I really recommend u try the coated version of sulfa. It gets released later in your digestive tract so you may have less digestive issues. It also helps me with my IBS of all things.

Reply

You may also like...